English  |  正體中文  |  简体中文  |  Items with full text/Total items : 50122/85141 (59%)
Visitors : 7884353      Online Users : 162
RC Version 7.0 © Powered By DSPACE, MIT. Enhanced by NTU Library & TKU Library IR team.
Scope Tips:
  • please add "double quotation mark" for query phrases to get precise results
  • please goto advance search for comprehansive author search
  • Adv. Search
    HomeLoginUploadHelpAboutAdminister Goto mobile version
    Please use this identifier to cite or link to this item: http://tkuir.lib.tku.edu.tw:8080/dspace/handle/987654321/98526


    Title: Nonnegative square roots of nonnegative matrices
    Authors: 譚必信
    Contributors: 淡江大學數學學系
    Keywords: Nonnegative matrices;nonnegative square roots of matrices;square roots of digraphs
    Date: 2014-08-09
    Issue Date: 2014-08-11 17:09:46 (UTC+8)
    Abstract: By a square root of a (square) matrix A we mean a matrix B that satisfies B2 = A . The study of square roots or pth roots of a general (real or complex) matrix can be traced back to the early work of Cayley [1] , [2], Sylvester [8], Frobenius [4] in the nineteenth century, followed by the work Kreis [7] and Cecioni [3] in the early twentieth century. For more recent work on the pth roots or square roots of matrices, see the reference list of [5]. Motivated by the use of stochastic matrices in the theory of Markov chain models, in [5] by exploiting the theory of functions, Highman and Lin have considered the quest ion of under what conditions a given stochastic matrix
    has stochastic pth roots. Except for this and some other indirect results (see, for instance, [6]), there is no much literature addressed to (entrywise) nonnegative square roots or pth roots of a nonnegative matrix. Here we offer a study of the nonnegative square root problem, adopting mainly a graph-theeoretic approach. To start with, we settle completely the question of existence and uniqueness of nonnegative square roots for 2-by-2 nonnegative matrices. Then we connect the nonnegative square root problem with the square root problem for a digraph. By the square of a digraph H , denoted by H2 , we mean the digraph with the same vertex set as H such that (i, j) is an arc if there is a vertex k such that (i , k) and (k , j) are both arcs of H . We call a digraph H a square root of a digraph G if H2 = G. It is observed that a necessary condition for a nonnegative mat rix to have a square root is that its d igraph has a square root , and also that a digraph G has a square root if and only if there exists a nonnegative matrix A with digraph G such that A has a nonnegative square root. For a digraph that is a path, a circuit or a disjoint union of paths and/or circuits, we characterize when the digraph has a square root. We also identify certain kinds of digraphs G, which necessarily have square roots , with the property that every nonnegative matrix with G as its digraph has a nonnegative square root; they include a circuit of odd length, the disjoint union of two circuits with the same odd length, a bigraph (VI, V2 , E) such that VI consists of two vertices and G does not contain every possible arcs from VI to V2 , etc. We characterize when a nonnegative generalized permutation matrix and a rank-one nonnegative matrix has a nonnegative square root. It is also found that a necessary condition for a symmetric nonnegative matrix A to have a symmetric nonnegative square root is that the eigenvalues of A are all nonnegative and the digraph of A has a symmetric square root. Some open questions will be mentioned.
    This talk is based on a joint work with Peng-Rui Huang.
    REFERENCES
    [1] A. Cayley, A memoir on the theory of matr ices, P hil. Trans. Roy. Soc. London, 148 (1858), 17-37.
    [2] A. Cayley, On the extraction of the square roots of a matrix of the third order, Proc. Roy. Soc. Edinburgh, 7 (1872), 675-682.
    [3] F. Cecioni, Sopra alcune operazioni algebriche sulle matrici, Ann. Scnola Norm. Sup. Pisa Cl. Sci., 11 (1910), 1-141.
    [4] G. Frobenius, Uber die cogredienten transformation der bil inearen fonnen, Sitzllngsber. Konigl. P ress. Akad. Wiss., (1!J86), 7-16.
    [5] N.J. Higham and L.J. Lin, On pth roots of stochastic matrices, Linear Algebra App!., 435 (2011), 448-463.
    [6] M. Marcus and H. Minc, Some results on doubly stochastic matrices, Proc. Amer. Math. Soc., 69 (1962), 571-57!J.
    [7] H. Kreis, Auflosung der gleichung xm = A, Vuschr . Natnrforsch . Ges. Ziirich, 53 (1908), 366-376.
    [8] J.J. Sylvester, Sur les puissances et les racines de substitutions lineaires, Comptes Rendus, 94 (1882), 55-59.
    Relation: The 19th Conference of the International Linear Algebra Society
    Appears in Collections:[數學學系暨研究所] 會議論文

    Files in This Item:

    There are no files associated with this item.

    All items in 機構典藏 are protected by copyright, with all rights reserved.


    DSpace Software Copyright © 2002-2004  MIT &  Hewlett-Packard  /   Enhanced by   NTU Library & TKU Library IR teams. Copyright ©   - Feedback